Tornadoes · United States · Alabama · 2004
F1 tornado, Summerdale to Pine Forrest, Alabama, November 27, 2004
From Summerdale to Pine Forrest, this F1 tornado ran 4.0 miles across Escambia and Baldwin counties on November 27, 2004, touching down at 11:55 AM CST and reaching 200 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 27, 2004
- Touchdown
- 11:55 AM CST (17:55 UTC)
- Path length
- 4.0 miles (6.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Counties
- Escambia and Baldwin counties
- Touchdown point
- 30.520, -87.480
- Lift-off point
- 30.520, -87.400
- Record number
- 694
What the Weather Service recorded
An F2 touched down just west of Summerdale along County Road 32. The tornado then tracked east northeast and moved through downtown Summerdale. The tornado continued moving east and went back into the clouds east of Summerdale. Most of the damage from the tornado occurred in downtown Summerdale. Bleachers from a new ball field were found about a quarter mile away next to a house. A school bus was pushed sideways 15 to 20 feet by the winds. Five homes were destroyed with 35 to 40 homes suffering damage. Four minor injuries were reported. People heard the warning and took cover before the tornado hit. This same area was hit hard by Hurricane Ivan in September.
A weak F0 tornado touched down just northeast of Robertsdale. The tornado first touched down along County Road 55 and moved northeast before dissipating just west of U. S. Highway 90. Trees were blown down with some minor structural damage along the track of the storm. A truck was also blown over. No injuries occurred. This weak tornado actually split from the same storm that spawned the tornado in Summerdale at about the same time.
A weak tornado briefly touched down just west of County Road 87 south of Elsanor. The tornado turned over a couple of trailers that were damaged during Hurricane Ivan. Trees were also blown down. The tornado went back into the clouds near County Road 87.
An F1 tornado touched down just west of Seminole and damaged several homes near the Styx and Perdido rivers. Most of the damage was to roofs with numerous trees blown down. The tornado tracked east and moved into Escambia County Florida. No injuries were reported.
An F1 tornado moved into Escambia Florida near U. S. Highway 90 from Baldwin county. The tornado damaged a couple of trailers along Highway 90. Numerous trees were also blown down. The tornado dissipated just west of Beulah. No injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 27, 3:35 AM CST, 8 hours 20 minutes earlier.
Area forecast discussion, Nov 27, 3:35 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 335 AM CST SAT NOV 27 2004 .SHORT TERM...COLD FRONT MOVING THROUGH EAST TEXAS WITH A BARELY DISCERNIBLE WARM FRONT OVER THE NORTHERN GULF WATERS THIS MORNING. SHOWERS DEVELOPING IN AREA OF SURFACE CONVERGENCE IN THE MOBILE AREA WITH MAIN PRECIPITATION BACK TO THE WEST...MOVING ACROSS MISSISSIPPI. EXPECT RAIN AND THUNDERSTORMS TO SPREAD EAST ACROSS FORECAST AREA TODAY..STARTING OVER INLAND MISSISSIPPI AFTER SUNRISE AND LEAVING THE EASTERN ZONES THIS EVENING. STORM PREDICTION CENTER HAS SOUTHERN AREAS NEAR COAST OUTLOOKED FOR SLIGHT RISK OF SEVERE TODAY. PREVIOUS FORECAST HAD ALREADY MENTIONED SEVERE AND WILL CONTINUE SAME WORDING. SOME CONCERN THAT DEW POINTS WONT INCREASE ENOUGH TO BOOST INSTABILITY WITH FAST MOVING SHORTWAVE TROUGH...RISK OF SEVERE SHOULD REMAIN NEAR COAST AS FUTHER INLAND AREAS SHOULDNT SEE HIGHER DEWPOINTS. ENOUGH FOR SEVERE STORMS BUT STRONG LOW LOW LEVEL WINDS. RAINS ENDS LATE AFTERNOON AND EVENING WITH SUNDAY AND MOST OF MONDAY LOOKING PRETTY GOOD. ANOTHER FAST MOVING SYSTEM IN THE PROGRESSIVE UPPER PATTERN MAY SPREAD RAIN INTO THE AREA AGAIN LATE MONDAY. && .EXTENDED...THE LATE MONDAY SYSTEM WILL KEEP RAIN IN THE FORECAST UNTIL WEDNESDAY. RAIN BACK IN FORECAST FOR SATURDAY AS ANOTHER STALLED FRONT OVER THE GULF DEVELOPS A WAVE AND MOVES NORTH. NO EXTREME TEMPERATURES EXPECTED. && .MARINE...WINDS ARE ALREADY AT SMALL CRAFT LEVELS AND EXPECT THEM TO STAY THAT WAY AS THE WINDS VEER TO SOUTH AND THEN SOUTHWEST LATER TODAY. WEST TO NORTHWEST AFTER FROPA. WINDS CONTINUE AROUND TO EAST BY SUNDA THEN ON AROUND TO SOUTH BY THE FIRST OF THE WEEK IN ADVANCE OF NEXT SYSTEM && .FIRE...WEATHER SYSTEMS ARE COMING TOO FAST FOR THE DRIER AIR TO HANG AROUND LONG ENOUGH TO GET SUSTAINED PERIODS OF LOW SURFACE HUMIDITY. NO RED FLAG/FIRE WATCH PROBLEMS SEEN IN THE NEAR TERM. && .PRELIMINARY TEMPS / POPS... MOBILE 72 46 67 49 / 80 30 10 10 PENSACOLA 71 47 68 50 / 80 30 10 10 DESTIN 69 51 67 51 / 80 30 10 10 EVERGREEN 65 42 66 39 / 80 30 10 10 WAYNESBORO 67 40 65 38 / 80 30 10 10 CAMDEN 65 43 66 40 / 80 30 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SCA GMZ630-650-670 TODAY. FL...SCA GMZ655-675 TODAY. MS...NONE. && 11
Hazardous weather outlook, Nov 27, 4:30 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE MOBILE AL 430 AM CST SAT NOV 27 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271800- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 430 AM CST SAT NOV 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY AS A COLD FRONT OVER EAST TEXAS MOVES QUICKLY EAST. DUE TO GOOD VERTICAL WIND SHEAR AND MARGINAL INSTABILITY NEAR THE CENTRAL GULF COAST AND OFFSHORE OVER THE ADJACENT GULF WATERS A FEW STORMS MAY BECOME STRONG OR POSSIBLY SEVERE...MAINLY OVER COASTAL AREAS OF ALABAMA AND NORTHWEST FLORIDA STRETCHING INLAND OVER EXTREME SOUTHERN SECTIONS OF SOUTHEAST MISSISSIPPI. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THROUGH THIS AFTERNOON. THE STORM PREDICTION CENTER HAS ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ALONG THE MISSISSIPPI...ALABAMA AND NORTHWEST FLORIDA COAST FOR TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT BY MIDWEEK. WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS FOR SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR TODAY.
In the hours before
Special weather statement, Nov 27, 8:37 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 837 AM CST SAT NOV 27 2004 ALZ051-052-MSZ067-075-076-271530- WASHINGTON-CHOCTAW-PERRY-GREENE-WAYNE- INCLUDING THE CITIES OF...NEW AUGUSTA AND WAYNESBORO... 837 AM CST SAT NOV 27 2004 ...LINE OF STRONG THUNDERSTORMS FORECAST TO MOVE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH LATE MORNING... AT 837 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 19 MILES NORTHWEST OF TALLAHALA TO 39 MILES WEST OF BELLEVILLE...AND MOVING EAST AT 55 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... TALLAHALA...STRENGTHFORD...WHISTLER...HIWANNEE...RHODES...WAYNESBORO AND WOODWARDS THROUGH 930 AM CST. THE PRIMARY THREATS FROM THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS HAVE THE POTENTIAL OF DEPOSITING RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 10
The surface observations
Pensacola Nas (NPA), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 79 km away, was scanning. The volume nearest the touchdown began at 17:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 27, 2004
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 27 | 7:50 AM CST | F1 | Terrebonne Parish, LA | 0.5 | 30 | $50,000 | ||
| November 27 | 11:35 AM CST | F2 | Baldwin, AL | 4.5 | 300 | 4 | $400,000 | |
| November 27 | 11:35 AM CST | F0 | Baldwin, AL | 1.5 | 200 | $10,000 | ||
| November 27 | 11:45 AM CST | F0 | Baldwin, AL | 0.1 | 50 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.